Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 182, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 7:23 PM CDT for Becker County, Mahnomen County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 7:23 PM CDT (00:23 UTC)
- Expired
- Jul 17, 2020, 8:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:37 PM CDT | TSTM WND DMG | Many Point Lake, MN | TREES BLOWN DOWN ON MANY POINT SCOUT CAMP ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
494
WUUS53 KFGF 180023
SVRFGF
MNC005-087-180130-
/O.NEW.KFGF.SV.W.0182.200718T0023Z-200718T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
723 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Mahnomen County in northwestern Minnesota...
Northern Becker County in northwestern Minnesota...
* Until 830 PM CDT.
* At 722 PM CDT, a severe thunderstorm was located near Waubun, or 23
miles north of Detroit Lakes, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
White Earth around 730 PM CDT.
Tulaby Lake around 745 PM CDT.
Many Point Lake around 800 PM CDT.
Other locations impacted by this severe thunderstorm include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4685 9558 4707 9605 4727 9590 4717 9555
4715 9555 4715 9547 4710 9529
TIME...MOT...LOC 0022Z 297DEG 24KT 4716 9587
HAIL...1.00IN
WIND...60MPH
$$
Hopkins1 follow-up statement
381
WWUS53 KFGF 180048
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
748 PM CDT Fri Jul 17 2020
MNC087-180057-
/O.CAN.KFGF.SV.W.0182.000000T0000Z-200718T0130Z/
Mahnomen MN-
748 PM CDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Minnesota.
LAT...LON 4685 9558 4696 9581 4715 9566 4715 9547
4710 9529
TIME...MOT...LOC 0047Z 297DEG 24KT 4708 9565
$$
MNC005-180130-
/O.CON.KFGF.SV.W.0182.000000T0000Z-200718T0130Z/
Becker MN-
748 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN BECKER COUNTY...
At 747 PM CDT, a severe thunderstorm was located near Tulaby Lake, or
20 miles northeast of Detroit Lakes, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Many Point Lake around 800 PM CDT.
Other locations impacted by this severe thunderstorm include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4685 9558 4696 9581 4715 9566 4715 9547
4710 9529
TIME...MOT...LOC 0047Z 297DEG 24KT 4708 9565
HAIL...1.00IN
WIND...60MPH
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:54 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 17, 6:54 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Fri Jul 17 2020
.UPDATE...
Issued at 654 PM CDT Fri Jul 17 2020
Severe thunderstorm complex has been moving through the region a
bit faster than CAMs have indicated. The northern and eastern
portions of the complex have been weakening, but there has been
additional development over western portions of our CWA and BIS's
area. Main trough axis is still to the west and there is quite a
bit of rich instability feeding into those storms. The severe
threat will continue, with thoughts that there will be additional
wind and heavy rain possible as the discrete cells to our west
form a complex. Highest probability of severe looks like it will
be mostly over southeastern ND and west central MN at this point
as northern portions have seen instability decrease with this
first round, but will continue to monitor.
Will let the heat advisory expire at 7 PM as planned. Still hot
and humid down there, but with storms rolling in during the next
few hours as well as sunset the apparent T values should be
dropping down.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Jul 17 2020
Thunderstorms have been rolling through the ND airports as well as
TVF, and will be moving into KBJI shortly. Winds are all over the
place with the convection as the storms are creating their own
small low and high pressure systems, so have mostly VRB with VCTS
or TSRA through this evening. Ceiling and vis are mostly VFR
although there have been some brief reductions to vis with the
heavier thunderstorms. Additional thunderstorms will move in from
central ND, so convection will continue through around 06Z for
most TAF sites. Winds will eventually shift to all northwesterly
behind a frontal boundary after 06Z, although directions will be
all over the place before the boundary comes through thanks to the
convection. Some additional thunderstorm development will be
possible late in the period, but uncertainty is very high so will
not include in the TAFs at this point.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
UPDATE...JR
SHORT TERM...TG
LONG TERM...BH
AVIATION...JRHazardous weather outlook, Jul 17, 5:22 AM CDT, 14 hours 1 minute before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 6:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 SE HENDRUM 47.22N 96.75W
07/17/2020 Norman MN PUBLIC
TREES BLWON DOWN IN A SHELTERBELT. PHOTO AND REPORT
POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 17, 7:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST 5 SSE MAHNOMEN 47.25N 95.93W
07/17/2020 M55 MPH Mahnomen MN MESONET
PEAK WIND MEASURED AT AN RWIS STATION.
&&
GGUSTLocal storm report, Jul 17, 7:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 2 S BROOKS 47.79N 96.00W
07/17/2020 M54 MPH Red Lake MN MESONET
PEAK WINDS MEASURED AT AN RWIS STATION.
&&
GGUSTSpecial weather statement, Jul 17, 7:13 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
713 PM CDT Fri Jul 17 2020
MNZ003-029-030-040-NDZ039-049-052-053-180115-
Clay-Grant-Wilkin-West Otter Tail-Sargent-Richland-Ransom-Cass-
713 PM CDT Fri Jul 17 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLAY...WESTERN
OTTER TAIL...WESTERN GRANT...WILKIN...EASTERN RANSOM...SOUTHERN
CASS...RICHLAND AND EASTERN SARGENT COUNTIES...
At 712 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rollag to near Chaffee. Movement was
south at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Horace, Hankinson, Kindred and
Milnor.
This includes the following highways...
Interstate 29 between mile markers 0 and 63.
Interstate 94 in North Dakota between mile markers 347 and 351.
Interstate 94 in Minnesota between mile markers 1 and 58.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4602 9627 4602 9657 4593 9656 4594 9768
4686 9754 4684 9619 4576 9596 4576 9625
TIME...MOT...LOC 0012Z 354DEG 73KT 4671 9628 4672 9742
HopkinsLocal storm report, Jul 17, 7:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG STEPHEN 48.45N 96.88W
07/17/2020 MARSHALL MN PUBLIC
BLEACHERS AT THE FOOTBALL FIELD WERE ROLLED AND
DESTROYED. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Jul 17, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST 8 W ARGYLE 48.34N 96.99W
07/17/2020 M58 MPH Marshall MN MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:13 PM CDT | Special Weather Statement | FGF | Grant, Wilkin | 62 min |
| Jul 17, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 55 min |
| Jul 17, 8:11 PM CDT | Special Weather Statement | FGF | Becker | 64 min |
| Jul 17, 8:13 PM CDT | Special Weather Statement | FGF | Clay | 47 min |
| Jul 17, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wadena | 56 min |
| Jul 17, 8:42 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 48 min |
| Jul 17, 9:02 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 58 min |
| Jul 17, 9:07 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 53 min |
| Jul 17, 9:56 PM CDT | Areal Flood Advisory | FGF | Clay | 6 hr |
| Jul 17, 9:57 PM CDT | Special Weather Statement | FGF | Grant | 63 min |
| Jul 17, 10:14 PM CDT | Special Weather Statement | FGF | Grant | 61 min |
| Jul 17, 10:17 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 58 min |
| Jul 17, 10:21 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 54 min |
| Jul 17, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 12 min |
| Jul 18, 5:45 PM CDT | Special Weather Statement | FGF | Hubbard | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.